Abortions are safe medical procedures that terminate pregnancies. Usually, the first period after an abortion will happen within 4–8 weeks.
This article delves into what individuals can anticipate regarding their menstrual cycles after an abortion. Keep reading to discover how medical and surgical abortions impact the menstrual cycle.
How does abortion influence the menstrual cycle?
Typically, a person will experience their subsequent period 4–8 weeks following an abortion. The abortion procedure clears the uterus, restarting the menstrual cycle.
The specific date of the next period depends on whether the individual is using birth control and, if so, the type they are using.
If an individual’s periods do not commence within 8 weeks of their abortion, it is advisable for them to consult their doctor.
What is postabortion bleeding?
Postabortion bleeding is the term medical professionals use to describe the bleeding that many people experience after undergoing an abortion. Tracking the amount of blood lost by using pads may be helpful following an abortion.
There are generally two types of abortion: medical and surgical. This article will discuss these types and the bleeding that individuals may encounter afterward.
Bleeding after a medical abortion
During a medical abortion, a doctor provides abortion pills to terminate the pregnancy. This type of abortion is an option during the first 11 weeks of pregnancy.
The process of a medical abortion involves the prescription of two pills. Mifepristone is given to halt further development of the pregnancy, while misoprostol is used to induce the uterus to expel the pregnancy tissue.
Misoprostol causes the uterus to contract, effectively forcing the pregnancy tissue to pass through the vagina. This treatment results in bleeding, which can resemble a heavy period. The severity of the bleeding may vary among individuals, and it could involve large blood clots.
Following the passing of the pregnancy tissue, spotting, or light bleeding may persist for up to 2 weeks.
Bleeding after a surgical abortion
Surgical abortions typically occur after the 10th week of pregnancy, during the second trimester. There are two types of surgical abortion: vacuum aspiration, which involves suction removal of the pregnancy, and dilation and evacuation, which involves dilating the cervix with forceps and removing the pregnancy with suction.
According to Planned Parenthood, doctors commonly perform vacuum aspiration up to approximately 14–16 weeks after the last period. Beyond that timeframe, dilation, and evacuation are typically recommended.
Surgical abortions can also result in postabortion bleeding, which may resemble a regular period. This bleeding generally lasts 1–2 weeks, and individuals may experience spotting until their next period.
Does abortion cause irregular periods?
Certain birth control methods may affect the regularity of periods after an abortion. If an individual had irregular periods before the abortion, they may continue to experience irregularity afterward.
Undergoing an abortion can potentially lead to emotional stress, which might also impact the menstrual cycle. Stress can alter the regularity of periods.
If someone experiences irregular periods after an abortion, whereas they did not have them before, it is advisable for them to consult their doctor.
What to expect for the first period
After a surgical abortion, the first period may be shorter than usual. The abortion procedure completely empties the uterus, resulting in less tissue to expel, which can lead to a lighter period.
On the other hand, following a medical abortion, the first period may be longer than usual due to the hormonal effects of the treatment. This period may also be heavier, as the body could have additional tissue to expel after the procedure.
Monitoring blood loss by using pads during the first period after an abortion allows individuals to have a sense of the amount.
What to anticipate for the second period
Typically, the second period after an abortion will revert to its pre-abortion pattern.
However, for some individuals, it may take two or three menstrual cycles for their periods to regulate. If this does not occur, it is recommended that a healthcare professional be consulted.
When can you begin using birth control?
Individuals can start using birth control immediately after an abortion. If they prefer to use an intrauterine device (IUD), they can request the fitting to be done during the same appointment as the abortion.
- IUD’s are a reliable form of birth control, and both hormone-free copper IUD’s and hormonal-plastic IUD’s are available.
- Copper IUD’s have the advantage of not affecting mood, but may lead to heavier periods.
- Hormonal IUD’s can lighten periods, although, like other hormonal contraception methods, they may impact mood.
- Condoms are a dependable, hormone-free contraceptive option that does not require surgery.
- Choosing the most suitable contraception method is a personal decision, as effectiveness and preferences vary among individuals.
When to seek medical advice
If an individual experiences excessive bleeding or pain that cannot be managed with over-the-counter pain medication after an abortion, it is important to consult a doctor.
Blood clots up to the size of a lemon are normal during postabortion bleeding. However, if blood clots larger than this are present, it is advisable to speak with a doctor.
Symptoms such as dizziness, sweating, and nausea during or after an abortion are common. Nevertheless, individuals who feel extremely lightheaded or have a high temperature should seek medical advice.
If any concerning symptoms arise, consulting a doctor for guidance and reassurance is recommended.
An abortion causes the menstrual cycle to restart. In most cases, individuals will have their period within 4–8 weeks of an abortion.
After a medical abortion, the first few periods may be heavier and longer than usual, while after a surgical abortion, the initial period may be shorter and lighter.
If periods have not begun 8 weeks after an abortion or if they do not return to a regular pattern after 3 months, it is advisable to consult a doctor.
Postabortion bleeding is common. However, if bleeding is excessively heavy, persists for more than 2 weeks, or contains blood clots larger than a lemon, it is important to speak with a doctor.